Consumers are increasingly concerned that they may have overdosed on paracetamol-ibuprofen combinations – prompting a warning to follow instructions

NPS MedicineWise posted an article this week in which it says that since 2016, the NSW Poisons Information Centre has seen a spike in calls from consumers worried that they may have inadvertently taken an overdose on medicines containing both paracetamol and ibuprofen in a single tablet.

Around 70 calls on the subject were made to the centre, jumping “markedly” from mid-2016. The Centre currently receives a call a week on average from these consumers.

“The increase in calls coincides with changes to regulations around the sale and advertising of these paracetamol/ibuprofen combinations that occurred in June 2016,” writes NPS MedicineWise.

Because consumers could now buy smaller pack sizes as Pharmacy Medicine, thus no longer requiring pharmacist advice, some adult customers took doses of the tablets without receiving advice or reading package labels.

“Feedback from the NSW Poisons Information Centre indicates that some adult consumers, accustomed to taking two tablets of their preferred (single ingredient) pain reliever to achieve the recommended dose (as is the case, for example, with paracetamol), are taking two tablets of the combination,” NPS MedicineWise writes.

“It is only later when reading the package label that they discover (at least in the case with Nuromol), they may have exceeded the recommended dose. Similarities in the packaging between Nuromol and other products in the Nurofen range may be adding to the uncertainty.

“Confusion may also be arising, among consumers and health professionals alike, due to Maxigesic and Nuromol having the same active ingredients but different dosing instructions and different maximum daily doses.”

The organisation encourages health professionals to remain vigilant on the issue and advise customers on correct use and on the importance of not taking paracetamol-ibuprofen combinations with other products which may contain either ingredient.

The article has prompted the Australian Self-Medication Industry (ASMI) to remind consumers to ensure they read and follow pack instructions, and seek advice from a health professional if anything is unclear to them.

“Advertising and improved ease of access has resulted in greater consumer interest and uptake of these innovative medicines, which provide another option for the relief of short-term acute pain,” ASMI said in a statement.

“These products also provide an alternative for consumers who previously used OTC codeine-containing products, which will require a prescription from February 2018.

“The labelling for all these products is reviewed and approved by the TGA and contains all the information necessary for consumers to select and use the products correctly.

“ASMI urges consumers to always read the label before use and to follow the warnings and dosage instructions on the pack. OTC paracetamol-ibuprofen combination analgesics should be used as directed for the short-term management of moderate pain for no more than a few days at a time, unless on medical advice. If pain persists, consumers should consult their healthcare professional.

“The TGA has an adverse event reporting process in place for all therapeutic goods. Both manufacturers and healthcare professionals such as pharmacists and doctors are obliged to report adverse events to the TGA.”

NPS MedicineWise says that to date, only one caller to the Poisons Line had to be referred to hospital.

However it warns that with the codeine upschedule looming, “it’s likely consumers will increasingly turn to paracetamol/ibuprofen combinations to assist with management of moderate pain”.